Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Wilmington, NC

May 6, 2022Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 2022, 6:00 PM EDT for Darlington County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2022, 6:00 PM EDT (22:00 UTC)
Expired
May 6, 2022, 6:45 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Darlington County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:47 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:48 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 6, 3:48 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
348 PM EDT Fri May 6 2022

.SYNOPSIS...
Chances for showers and thunderstorms increase later today
ahead of a low pressure system. A few thunderstorms could
produce damaging winds inland. Much cooler weather will arrive
behind the cold front Saturday, with dry weather and breezy
conditions at times expected into next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
A challenging severe weather potential forecast this evening. SBCAPE
has grown moderate to strong across the area, but this stronger
instability is progged to lift off to our north while less unstable
air advects in from the west in the very near term. A secondary but
lesser surge of instability is progged to enter western zones by 21Z
with the first few storms soon thereafter. This may represent the
best chance for severe weather. As the storms translate north and
east their fate is a bit more uncertain since they will be moving
into higher dewpoints but the overall diurnal cooling will be
underway. Storms to affect the Cape Fear region last, their severe
threat diminished but non-zero. Damaging wind and hail will be the
main threats, but far western zones will also have a small tornado
threat as 150 m^2/s^2 of low level SRH develops.

&&

.SHORT TERM /SATURDAY NIGHT/...
One last chance for rain Saturday night as there's still a bit
of moisture in place just behind the sfc low moving offshore,
and mid-level energy associated with the cyclonic flow aloft.
Any rain amounts will be light, mainly over NE areas, and during
the evening hours. A dry overnight then as the low pushes
farther offshore and temps bottom out in the low/mid 50s...the
coolest temps in several days.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cooler weather returns next week as low pressure spins offshore
for several days and high pressure ridges in from the north.
Expect dry wx from early to mid week, before the low starts to
nudge westward towards the coast late in the week. There
continues to be a fair bit of uncertainty over the strength of
the low and where it moves onshore, but in general PoPs will
continue to be in the chance range for Thursday and Friday, with
the best chance right along the coast. Winds persistently out
of the N/NE, with below normal temps of highs only in the 70s
for most of the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Gusty SW winds to continue through the period as the area remains in
the warm sector ahead of a storm system developing OH Valley region.
A line of thunderstorms will begin to threaten inland terminal by
about 21Z and coastal terms soon thereafter. Storms may weaken as
they translate east towards ILM. Little to no rain expected
following squall line, which could bring strong and variable wind
gusts as well as lowered CIG and VSBY, though any IFR should be very
brief.

Extended Outlook...Cold front expected to push through from the
north Saturday afternoon/eve with MVFR conditions possible from
clouds and pcpn. Strong low pressure will linger off the NC
coast early to midweek next week resulting in active northerly
flow across the terminals with mainly VFR conditions.

&&

.MARINE...
Through Saturday: Prefrontal flow regime to stay in place
through the period and although somewhat marginal a fairly long
fused SCA will be in place mainly for wind gusts. Southwesterly
wind waves to be dominant but a 7 sec SE swell will be on the
rise.

Saturday Night Through Wednesday: A prolonged period of SCA
conditions from this weekend through mid next week in
association with moderate N/NE flow as low pressure spins
offshore. Seas will build as NE 12 second swell increases...up
to 8-9 ft out 20nm by Tuesday and Wednesday. Meanwhile...winds
gusting up to 25-30 kt for much of this period, esp. over NC
coastal waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBB
Hazardous weather outlook, May 6, 3:52 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
352 PM EDT Fri May 6 2022

NCZ087-096-099-105-107-109-SCZ024-033-058-059-072000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Dillon-Marion-Central Horry-Northern Horry-
352 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms late today and this evening. Strong
to damaging straight-line wind gusts is the main threat, and
dangerous lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-072000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
352 PM EDT Fri May 6 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory.

Strong to severe TSTMs possible tonight, with gusts in excess of 35
kt. Dangerous cloud to sea lightning strikes are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-072000-
Coastal Brunswick-
352 PM EDT Fri May 6 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-072000-
Coastal Pender-Coastal New Hanover-Coastal Horry-
352 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

A strong to severe TSTM is possible this evening, gusty or damaging
wind gusts is the main threat, and dangerous lightning strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-032-039-055-056-072000-
Marlboro-Darlington-Florence-Williamsburg-Inland Georgetown-
Coastal Georgetown-
352 PM EDT Fri May 6 2022

...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 5:44 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
544 PM EDT Fri May 6 2022

SCZ017-023-024-032-033-062215-
Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
544 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of northwestern
Florence, Dillon, eastern Darlington, northwestern Marion and
southeastern Marlboro Counties through 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florence Darlington Technical College Main Campus, or near
Darlington, moving northeast at 115 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Dillon, Darlington, Mccoll, Latta, Quinby, Clio, Sellers,
Blue Brick, Hamer, Mont Clare, Mars Bluff, Brownsville, South Of The
Border, Darlington Raceway, Florence Darlington Technical College
Main Campus, Minturn, Oak Grove, Francis Marion University and
Bingham.

This includes the following highways...
 Interstate 20 between mile markers 136 and 141.
 Interstate 95 in South Carolina between mile markers 158 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

&&

LAT...LON 3470 7955 3441 7920 3406 7973 3424 7999
TIME...MOT...LOC 2144Z 224DEG 99KT 3429 7979

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

IGB
Special weather statement, May 6, 5:45 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
545 PM EDT Fri May 6 2022

SCZ017-023-024-032-033-062230-
Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
545 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of northwestern
Florence, Dillon, east central Darlington, northwestern Marion and
southeastern Marlboro Counties through 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Darlington and Florence, moving northeast at
50 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Dillon, Darlington, Latta, Quinby, Sellers, Fork, Blue
Brick, Mont Clare, Mars Bluff, Brownsville, Darlington Raceway,
Florence Darlington Technical College Main Campus, Oak Grove, Francis
Marion University, Bingham, Mechanicsville, Floydale, Smithboro and
Little Rock.

This includes the following highways...
 Interstate 20 between mile markers 137 and 141.
 Interstate 95 in South Carolina between mile markers 157 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

&&

LAT...LON 3407 7982 3430 7999 3442 7983 3453 7964
      3451 7936 3431 7919
TIME...MOT...LOC 2144Z 239DEG 49KT 3420 7984

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:41 AM EDTSmall Craft AdvisoryILM38 hr
May 6, 6:35 PM EDTSevere Thunderstorm Warning Considerable damage threatILMRobeson40 min
May 6, 7:12 PM EDTSevere Thunderstorm Warning Considerable damage threatILMRobeson48 min
May 6, 7:21 PM EDTTornado WarningILMRobeson24 min
May 6, 7:28 PM EDTSpecial Weather StatementILMBladen47 min
May 6, 7:50 PM EDTSevere Thunderstorm WarningILMBladen25 min
May 6, 5:44 PM EDTSpecial Weather StatementILMDillon31 min
May 6, 5:45 PM EDTSpecial Weather StatementILMDillon45 min
May 6, 6:25 PM EDTSevere Thunderstorm WarningILMGeorgetown, Marion, Williamsburg35 min
May 6, 6:37 PM EDTSevere Thunderstorm WarningILMMarlboro23 min
May 6, 6:44 PM EDTSpecial Weather StatementILMDillon31 min
May 6, 6:53 PM EDTSevere Thunderstorm WarningILMFlorence, Georgetown, Horry, Marion, Williamsburg39 min
May 6, 6:59 PM EDTSevere Thunderstorm WarningILMMarlboro16 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.